Kansas, 2023

Hail and Damaging Winds in Kansas, June 27, 2023

June 27, 2023 · NWS DDC · 25 events in 9 counties and zones

Very high winds from thunderstorms on 06/27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Very high winds from thunderstorms on 06/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 1:20 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 27, 1:20 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
220 AM CDT Tue Jun 27 2023

...Updated Short Term...

.SHORT TERM...(Today through Wednesday)
Issued at 220 AM CDT Tue Jun 27 2023

Moderately strong upper level sub-tropical ridging was centered
over the southern plains as of 06Z Tuesday, flanked by a pair of
troughs that are centered over the Pacific Northwest and Great
Lakes regions as per latest water vapor satellite imagery and RAP
analysis. Short range guidance agrees these features will move
very little throughout the short term period, with the ridge only
reaching near the central TX/LA border by 00Z Thursday. Resulting
west-southwesterly flow over the central Rockies will foster a
deepening surface lee cyclone in the northeast CO vicinity on
Tuesday, and southeast winds will increase over southwest KS in
response, sustained in the 15-25 mph range gusting to 30 mph.
This low-level flow pattern will draw high theta-e air poleward,
and combine with an increase in 850-mb temperatures of 2-5C to
promote a warmer afternoon in our area, with highs in the low to
mid 90s.

Focus then shifts to thunderstorm potential during the late
afternoon and evening hours. While upper level support will remain
limited, 00Z ECMWF and GFS agree subtle shortwave disturbances
will eject into the central plains Tuesday afternoon, partially
eroding what is expected to be a stout cap (+14-15C at 700-mb).
Despite this warm layer, a strong signal for thunderstorm
initiation over the far southeast CO/far northeast NM/far western
OK panhandle region exists within CAM guidance. Initial storm mode
will likely be supercellular, before mostly straight hodographs
and weak low-level shear support rather quick upscale growth into
an eastward-propagating mesoscale convective system (MCS) that
will roll across southwest KS roughly during the 21-04Z time
frame, encountering a very unstable and sufficiently sheared
environment along the way (MLCAPE of 2500-3500 J/Kg and 0-6km bulk
shear of 40-50 kts). Therefore, this MCS is likely to be severe,
with the primary hazard being damaging wind gusts, some
potentially significant, along with large hail with any storms
that can stay semi-discrete. This thinking is in line with the
recent SPC Day 1 Convective Outlook, which features an upgrade to
an enhanced risk (level 3/5) covering roughly the areas east of
US-83 and south of KS-156. Once the MCS clears southwest KS, the
remainder of the overnight period will be quiet, with lows
dropping into the mid 60s to low 70s.

Daytime Wednesday, weak surface low pressure will meander east
across the central plains just ahead of the western upper level
trough. Surface to 850-mb winds will trend more southwesterly in
response, and this new-found downsloping component will
contribute to what is forecast to be the hottest afternoon of the
year, with highs currently expected to reach into the upper 90s to
low 100s. That said, some question remains if these temperatures
are achievable given the anticipated MCS the previous night, which
could help keep temperatures in the low to mid 90s again.
However, subsidence under the upper level ridge and adiabatic
compression lend confidence to the current forecast, along with
plenty of ensemble support. Thunderstorm activity is once again
possible Wednesday afternoon, favoring the northwest zones, but
weak instability and bulk shear should keep any convection tame.

.LONG TERM...(Wednesday through Monday)
Issued at 200 PM CDT Mon Jun 26 2023

Key Messages:

-Hottest temperatures so far this year expected Wednesday
 afternoon.

-Cold front passage with scattered showers and thunderstorms
 Friday night.

-Milder, below normal afternoon temperatures for the first day of
 July on Saturday.

Model guidance has been consistent for the past several days,
focusing the hottest temperatures of this forecast on Wednesday.
Many locations will see the highest temperatures recorded so far
this warm season on Wednesday. Not that this is saying much, given
how temperatures have trended below average, but still upper 90s
will be common Wednesday afternoon, supported by 850 mb
temperatures cranked up to the 30-32C range. Some SWly
compressional downslope will encourage temperatures to
approach/reach 100, but green vegetation and associated
evapotranspiration will work to hold many locations in the 90s.
Apparent temperatures are forecast to flirt with heat advisory
criteria (102-104) across southeast counties especially Barber
county Wednesday afternoon.

Heights, thickness and 850 mb temperatures all show a slow decline
Thursday and Friday, and NBM captures this downward trend in
afternoon temperatures which was accepted. Model consensus at
7 pm Thursday places the center of the subtropical ridge over
East Texas, with a shortwave trough over the central Rockies.
MCS generation seems probable over Nebraska and vicinity Thursday
evening, and some of this may clip the northern zones as NBM pop
grids suggest. A relative max in pops is apparent centered on
Friday evening with passage of the associated cold front. In the
post frontal airmass, afternoon temperatures are forecast to be
reduced to the lower to mid 80s Saturday, below normal by several
degrees, for a pleasantly mild start to July.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1247 AM CDT Tue Jun 27 2023

Clear skies and VFR flying conditions prevail across all TAF sites
at the beginning of the period, with light southeast winds aob 12
kts. Skies will begin to fill just before sunrise as moist upslope
flow fosters stratus development, which could bring MVFR/IFR cigs
to DDC, GCK, and LBL from roughly 12-16Z Tuesday. Later in the
afternoon, a thunderstorm complex is expected to roll across
southwest KS, affecting all terminals except HYS. Temporal
uncertainties only supported VCTS in the TAFs, but confidence is
high in terminal impacts, with at least IFR cigs and vis. Once
these thunderstorms clear the terminals around 02-03Z Wednesday,
VFR should resume with light southeast winds continuing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  92  67  99 /  10  40  80  10
GCK  67  90  65  97 /  10  80  80  10
EHA  68  96  67 100 /  20  80  40  10
LBL  67  94  66  99 /  10  60  80  10
HYS  65  91  67 100 /  10  20  30  10
P28  69  95  71 103 /  10  10  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Turner
AVIATION...Springer
Hazardous weather outlook, Jun 27, 1:41 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Tue Jun 27 2023

KSZ030-031-043>046-061>066-074>081-084>090-280745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Tue Jun 27 2023 /141 AM MDT Tue Jun 27 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely Tuesday afternoon and evening as
convection forming in eastern CO moves into western KS. Strong
instability and sufficient bulk shear will support an intense line
of thunderstorms capable of producing damaging wind gusts, some
potentially significant, and large hail. Highest probability of
severe exists across areas east of US-83 and south of KS-156.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Jun 27, 1:28 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
228 AM CDT Tue Jun 27 2023

KSZ030-031-270800-
Trego KS-Ellis KS-
228 AM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northern Trego and
west central Ellis Counties through 300 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Collyer, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wakeeney around 245 AM CDT.

Other locations in the path of this storm include Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 9956 3901 10015 3913 10015 3913 9960
TIME...MOT...LOC 0728Z 266DEG 34KT 3905 10009

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOVORKA

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Trego

When
June 27, 1:50 AM CST
Where
Trego County, 0.54 mi W of Wakeeney
Measured
0.88 in hail
Reported by
Public
Coordinates
39.020, -99.890

Thunderstorm Wind, Stevens

When
June 27, 6:12 PM CST
Where
Stevens County, 8.74 mi SSE of Hugoton Muni Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.050, -101.320

Thunderstorm Wind, Stevens

When
June 27, 6:20 PM CST
Where
Stevens County, 7.78 mi SSE of Feterita
Measured
70 kt (81 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.040, -101.450

Thunderstorm Wind, Seward

When
June 27, 7:05 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

Thunderstorm Wind, Meade

When
June 27, 7:15 PM CST
Where
Meade County, 4.18 mi N of Meade Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.340, -100.340

Thunderstorm Wind, Meade

When
June 27, 7:23 PM CST
Where
Meade County, 0.55 mi E of Meade Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.280, -100.340

Thunderstorm Wind, Meade

When
June 27, 7:25 PM CST
Where
Meade County, 6.92 mi NE of Missler
Measured
87 kt (100 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -100.340

Wind gust from trained spotter.

Thunderstorm Wind, Meade

When
June 27, 7:27 PM CST
Where
Meade County, 4.78 mi NE of Meade
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
37.330, -100.270

Thunderstorm Wind, Ford

When
June 27, 7:32 PM CST
Where
Ford County, 2.64 mi NE of Wilroads
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.710, -99.870

Semi blown over on highway 400 on mm 130.

Thunderstorm Wind, Clark

When
June 27, 7:34 PM CST
Where
Clark County, 4.39 mi W of Minneola
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.430, -100.050

Thunderstorm Wind, Clark

When
June 27, 7:39 PM CST
Where
Clark County, 4.39 mi W of Minneola
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
37.430, -100.050

Thunderstorm Wind, Meade

When
June 27, 7:43 PM CST
Where
Meade County, 0.55 mi W of Fowler Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -100.190

Multiple tree limbs down 3 inches and bigger.

Thunderstorm Wind, Ford

When
June 27, 7:45 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Thunderstorm Wind, Ford

When
June 27, 7:47 PM CST
Where
Ford County, 3.57 mi WSW of Kingsdown
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.510, -99.810

Thunderstorm Wind, Ford

When
June 27, 7:55 PM CST
Where
Ford County, 0.55 mi W of Bucklin
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.550, -99.640

Thunderstorm Wind, Clark

When
June 27, 7:59 PM CST
Where
Clark County, 4.39 mi W of Minneola
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.430, -100.050

Thunderstorm Wind, Clark

When
June 27, 8:00 PM CST
Where
Clark County, 6.43 mi NNE of Sitka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -99.640

Report of semi blown over on Highway 34 near mm 28.

Thunderstorm Wind, Comanche

When
June 27, 8:00 PM CST
Where
Comanche County, Protection
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
37.200, -99.480

Report through social media.

Thunderstorm Wind, Ford

When
June 27, 8:00 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Thunderstorm Wind, Ford

When
June 27, 8:08 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ford

When
June 27, 8:15 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Thunderstorm Wind, Ford

When
June 27, 8:30 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Pawnee

When
June 27, 8:30 PM CST
Where
Pawnee County, Larned
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Tree limbs down, wire down.

Thunderstorm Wind, Pawnee

When
June 27, 8:30 PM CST
Where
Pawnee County, 0.54 mi E of Larned
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.180, -99.090

Tree limbs down.

Thunderstorm Wind, Pratt

When
June 27, 9:15 PM CST
Where
Pratt County, 0.69 mi N of Byers
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.790, -98.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109587, 1109588, 1109590, 1109591, 1109592, 1109593, 1109595, 1109596, 1109597, 1109598, 1109599, 1109600, 1109601, 1109602, 1109603, 1109604, 1109606, 1109608, 1109612, 1109614, 1109615, 1109616, 1109617, 1109618, 1109619.